Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 228, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2009, 7:28 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 19, 2009, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:30 PM CDT | HAIL 0.75 | Holstein, IA | |
| Aug 19, 7:31 PM CDT | HAIL 1.25 | 3 N Danbury, IA | |
| Aug 19, 7:40 PM CDT | HAIL 1 | Galva, IA | |
| Aug 19, 7:50 PM CDT | TSTM WND DMG | Holstein, IA | TREE LIMBS DOWN ALONG WITH PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 200028
SVRFSD
IAC093-193-200115-
/O.NEW.KFSD.SV.W.0228.090820T0028Z-090820T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA
EASTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 815 PM CDT
* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES WEST OF DANBURY...OR 19 MILES WEST OF IDA
GROVE...AND WAS MOVING EAST AT 25 MPH. ANOTHER SEVERE STORM WAS
LOCATED NEAR 5 MILES NORTH OF HOLSTEIN WITH A THIRD NEAR CUSHING.
THESE STORMS WERE ALSO MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DANBURY AROUND 740 PM CDT...
BATTLE CREEK AROUND 755 PM CDT...
HOLSTEIN AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4222 9592 4256 9574 4256 9539 4249 9538
4248 9533 4221 9546
TIME...MOT...LOC 0027Z 272DEG 21KT 4226 9583
$$
CHAPMAN3 follow-up statements
000
WWUS53 KFSD 200039
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT WED AUG 19 2009
IAC093-193-200115-
/O.CON.KFSD.SV.W.0228.000000T0000Z-090820T0115Z/
WOODBURY IA-IDA IA-
739 PM CDT WED AUG 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR IDA AND EASTERN WOODBURY COUNTIES...
AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR GALVA...OR 13 MILES NORTH OF IDA
GROVE...MOVING EAST AT 15 MPH. A SECOND SEVERE STORM WAS LOCATED
SOUTHWEST OF HOLSTEIN ALONG HIGHWAY 20...AND A THIRD STORM WAS
LOCATED BETWEEN DANBURY AND BATTLE CREEK. THESE STORMS WERE MOVING
EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GALVA AROUND 750 PM CDT...
BATTLE CREEK AROUND 750 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4222 9592 4256 9574 4256 9539 4249 9538
4248 9533 4221 9546
TIME...MOT...LOC 0038Z 275DEG 15KT 4253 9548
$$
CHAPMAN000
WWUS53 KFSD 200053
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT WED AUG 19 2009
IAC193-200103-
/O.CAN.KFSD.SV.W.0228.000000T0000Z-090820T0115Z/
WOODBURY IA-
753 PM CDT WED AUG 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED EAST INTO IDA COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4221 9564 4256 9552 4256 9539 4249 9538
4248 9533 4221 9546
TIME...MOT...LOC 0053Z 282DEG 15KT 4250 9540
$$
IAC093-200115-
/O.CON.KFSD.SV.W.0228.000000T0000Z-090820T0115Z/
IDA IA-
753 PM CDT WED AUG 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR IDA COUNTY...
AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR GALVA...OR 11 MILES NORTH OF IDA
GROVE...MOVING EAST AT 15 MPH.
AT 740 PM CDT...A NATIONAL WEATHER SERVICE COOPERATIVE OBSERVER
REPORTED QUARTER SIZE HAIL IN GALVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
&&
LAT...LON 4221 9564 4256 9552 4256 9539 4249 9538
4248 9533 4221 9546
TIME...MOT...LOC 0053Z 282DEG 15KT 4250 9540
$$
CHAPMAN000
WWUS53 KFSD 200110
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT WED AUG 19 2009
IAC093-200119-
/O.EXP.KFSD.SV.W.0228.000000T0000Z-090820T0115Z/
IDA IA-
810 PM CDT WED AUG 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IDA COUNTY EXPIRES AT
815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. BRIEF HEAVY RAINS...PEA SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH ARE LIKELY THROUGH FAR EASTERN PORTIONS OF IDA
COUNTY THROUGH 830 PM CDT.
LAT...LON 4221 9564 4256 9552 4256 9539 4249 9538
4248 9533 4221 9546
TIME...MOT...LOC 0110Z 282DEG 15KT 4249 9531
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:25 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 19, 4:25 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 425 PM CDT WED AUG 19 2009 .DISCUSSION... PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN... THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA... WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S. CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT AND WED BASED ON COMPOSITE OF LONG RANGE MODELS. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. JM/RSR
Hazardous weather outlook, Aug 19, 11:22 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT WED AUG 19 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE SMALL HAIL...AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 19, 4:51 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 3 NW CANTON 43.33N 96.62W
08/19/2009 M0.88 INCH LINCOLN SD TRAINED SPOTTER
0443 PM HAIL 4 NW CANTON 43.34N 96.64W
08/19/2009 M0.88 INCH LINCOLN SD BROADCAST MEDIA
0443 PM HAIL 2 NNW CANTON 43.33N 96.60W
08/19/2009 M1.00 INCH LINCOLN SD PUBLIC
&&
MJFLocal storm report, Aug 19, 5:24 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 NE FAIRVIEW 43.24N 96.47W
08/19/2009 M1.25 INCH SIOUX IA PUBLIC
&&
MJFLocal storm report, Aug 19, 5:45 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 SW ROCK VALLEY 43.14N 96.38W
08/19/2009 M0.88 INCH SIOUX IA TRAINED SPOTTER
PENNY TO NICKEL HAIL FOR ABOUT TEN MINUTES FROM 520 TO
530 PM.
&&
MJFLocal storm report, Aug 19, 5:56 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 SSW ROCK VALLEY 43.15N 96.33W
08/19/2009 M0.75 INCH SIOUX IA PUBLIC
&&
MJFLocal storm report, Aug 19, 6:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM LIGHTNING 4 SE CANTON 43.26N 96.52W
08/19/2009 SIOUX IA TRAINED SPOTTER
HOUSE SET ON FIRE BY LIGHTNING STRIKE.
&&
JCHAPMANNearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.